Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 53, NWS Green Bay, WI

May 30, 1998Wood County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 30, 1998, 10:16 PM CDT for Wood County, Wisconsin. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 30, 1998, 10:16 PM CDT (03:16 UTC)
Expired
May 30, 1998, 11:00 PM CDT
In force
44 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Wood County, WI

What was reported inside it

TimeReportWhereRemark
May 30, 10:28 PM CDTHail 1Marshfield, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 358 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
358 m²/s²
0-3 km storm-relative helicity
509 m²/s²
Significant tornado parameter
0.9
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

666 
WUUS1 KGRB 310318 RRA
SVRGRB
WIC141-310400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1016 PM CDT SAT MAY 30 1998

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WOOD COUNTY IN CENTRAL WISCONSIN

* UNTIL 1100 PM CDT

* AT 1015 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF MARSHFIELD.  THE STORM
  WAS MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MARSHFIELD BY 1035 PM AND
  NEAR AUBURNDALE BY 1050 PM

THIS STORM CONTAINS HAIL UP TO ONE INCH IN DIAMETER.  MOVE TO A
STURDY SHELTER AND STAY AWAY FROM WINDOWS.

ISAACSON/SKOWRONSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:15 PM CDT, 7 hours 1 minute earlier.

Area forecast discussion, May 30, 3:15 PM CDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
315 PM CDT SAT MAY 30 1998

FSCT CONCRN THIS EVENING WILL BE THREAT FOR SEVERE WEATHER

SFC ANALYSIS SHOWS STRONG WARM FRONT OVR SOUTHWEST WISCONSIN INTO
SOUTHERN MINNESOTA.  LATEST VIS PIX AND WSR-88D DATA SHOWS ELEVATED
CONVECTION TRYING TO GET ORGANIZED NORTH OF THE WARM FRONT OVR WESTERN
WISCONSIN AS SOUTHERLY 30-40 KNOTS WIND FEEDING UNSTABLE AIR INTO THIS
REGION. THIS ACTIVITY WILL NEED TO WATCHED CLOSELY NEXT HOUR OR TWO AS
AIRMASS TO SOUTH CONTINUES TO DESTABILIZE AND UPPER-LEVEL WINDS INCREASE
OVER THE AREA.

FURTHER SOUTH...STRONG BAROCLINIC ZONE OVR SOUTHWEST WILL BE FOCUS OF
MAIN SVR THREAT LATER THIS EVENING AS UPPER DYNAMICS ARRIVE. SEVERE
CONVECTION IS EXPECTED TO REFIRE OVR NORTHERN IOWA AND SOUTHERN MN EARLY
THIS EVENING...THEN MOVE EASTWARD ACROSS CENTRAL AND SOUTHERN WI
TONIGHT. CONDITIONS SHOULD IMPROVE BY 12Z SUNDAY AS BOTH MODELS BRINGING
COOLER AND DRIER AIR INTO THE REGION.

COORD WITH KMKX.

In the hours before

Local storm report, May 30, 4:54 PM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
454 PM CDT SAT MAY 30 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0444 PM    TOWN OF TRIPOLI           WI   .75 INCH HAIL
05/30/98   LINCOLN

EB
Local storm report, May 30, 4:54 PM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
454 PM CDT SAT MAY 30 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0444 PM    TRIPOLI                 WI       .75 INCH HAIL
05/30/98   LINCOLN

EB
Local storm report, May 30, 4:54 PM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
454 PM CDT SAT MAY 30 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0444 PM    TOWN OF TRIPOLI           WI   .75 INCH HAIL
05/30/98   LINCOLN

EB
Local storm report, May 30, 4:54 PM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
454 PM CDT SAT MAY 30 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0444 PM    TRIPOLI                 WI       .75 INCH HAIL
05/30/98   LINCOLN

EB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 10:25 PM CDTSevere Thunderstorm WarningGRBMarathon60 min
May 30, 10:53 PM CDTSevere Thunderstorm WarningGRBPortage62 min
May 30, 11:17 PM CDTSevere Thunderstorm WarningGRBMarathon63 min
May 30, 11:37 PM CDTSevere Thunderstorm WarningGRBShawano, Waupaca63 min
May 31, 12:18 AM CDTTornado WarningGRBMarathon47 min
May 31, 12:36 AM CDTSevere Thunderstorm WarningGRBShawano34 min
May 31, 12:46 AM CDTSevere Thunderstorm WarningGRBOconto59 min
May 31, 12:56 AM CDTSevere Thunderstorm WarningGRBWaupaca, Waushara, Winnebago64 min
May 31, 12:56 AM CDTSevere Thunderstorm WarningGRBOutagamie64 min
May 31, 1:04 AM CDTTornado WarningGRBMarathon61 min
May 31, 1:07 AM CDTSevere Thunderstorm WarningGRBMenominee, Shawano63 min
May 31, 1:17 AM CDTSevere Thunderstorm WarningGRBPortage, Wood78 min
May 31, 1:24 AM CDTSevere Thunderstorm WarningGRBWaupaca, Waushara61 min
May 31, 1:26 AM CDTSevere Thunderstorm WarningGRBBrown, Calumet64 min
May 31, 1:43 AM CDTSevere Thunderstorm WarningGRBMarinette, Oconto62 min
May 31, 2:01 AM CDTSevere Thunderstorm WarningGRBOutagamie, Winnebago34 min
May 31, 2:20 AM CDTSevere Thunderstorm WarningGRBKewaunee, Manitowoc75 min
May 31, 2:20 AM CDTSevere Thunderstorm WarningGRBDoor75 min
May 31, 2:27 AM CDTSevere Thunderstorm WarningGRBBrown, Calumet33 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.